Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Diarrhea for a Year
Jul 29, 1999

I am an HIV positive male, have a CD4 count of about 4 and a Viral Load of 160,000. I have had (sudden onset) diarrhea since July 13, 1998 (when I was staying in a hotel in London, England last summer) and I have been off all anti-HIV medication for the past two months. I have tried all currently available HIV medication and am resistent to all currently available anti-HIV drugs. My weight in July of 1998 was 125lbs and now it is 95lbs (I have been as low as 88lbs about 2 months ago). I am 6 feet tall. I have tried several antibiotics to try to combat the diarrhea including erythromycin, claritromycin, floxin, azithromycin (which also served as MAC prophylasix). I have provided numerous stool samples (at least 7 samples), all of which came back negative. I also have Crohn's Disease (please note that if I take predisone, it worsens the diarrhea) and have had several colonoscopies in the past, one under general anesthetic. However, I have great hestitation in going under general again since I also have Hepatitis C and I am worried about the impact of it on my liver (moreover, my GI specialist is also very hesitant to do a colonoscopy due to my generally very fragile state of health). What is your opinion as to undergoing a colonoscopy under general anethetic (I do not want to have it done without general since I have experienced an extremely high degree of pain due to the inflammation caused by the Crohn's)? Also and more importantly, aside from a colonoscopy, what other procedures/scopes would you recommend and would you recommend I try any other antibiotics (since I have nothing to loose by trying them) or any other medication? My patience is waring thin since it has been a full year of diarrhea with no answers. Finally, what would you suggest regarding my diet (my appetite fluxuates but it is generally quite poor and I have tried most of the supplements available)?

Response from Dr. Fisher

Is the diarrhea due to Crohn's? If so there is specific treatment for Crohn's which is unrelated to anything we might try for HIV-related diarrhea. I don't think the use of antibiotics is wise...you do have something to lose and that is that antibiotics can make you worse if given inappropriately. Colonoscopy under general is not a high risk procedure...you never know when one of these tests might give an answer. I'm not sure what to recommend about your diet...do you have a dietician available? Alvan Fisher, M.D.


Previous
what's up with SB-Normal Stool Formula and does it work?
Next
Viracept-induced diarrhea: Nuisance or Harmful?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement